Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS Omaha, NE

June 11, 2008Cass County, Sarpy County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 11, 2008, 8:13 PM CDT for Cass County, Sarpy County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2008, 8:13 PM CDT (01:13 UTC)
Expired
Jun 11, 2008, 11:15 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cass County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 40 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 10:00 PM CDTFLOODLouisville, NEROADS UNDERWATER AT 156TH AND KEYSER NEAR LOUISVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 120113
FFWOAX
NEC025-153-120415-
/O.NEW.KOAX.FF.W.0032.080612T0113Z-080612T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
813 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SARPY COUNTY IN EAST CENTRAL NEBRASKA...
  CASS COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 1115 PM CDT.

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRINGFIELD...PLATTSMOUTH...PAPILLION...OFFUTT AFB...LOUISVILLE...
  GRETNA...CEDAR CREEK AND BELLEVUE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4090 9621 4101 9633 4117 9629 4118 9590
      4090 9584
TIME...MOT...LOC 0113Z 180DEG 0KT 4099 9612

$$

DEE
1 follow-up statement
000 
WGUS73 KOAX 120251
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
951 PM CDT WED JUN 11 2008

NEC025-153-120415-
/O.CON.KOAX.FF.W.0032.000000T0000Z-080612T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SARPY NE-CASS NE-
951 PM CDT WED JUN 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR CASS
AND SARPY COUNTIES...

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPRINGFIELD...PLATTSMOUTH...PAPILLION...OFFUTT AFB...LOUISVILLE...
GRETNA...CEDAR CREEK AND BELLEVUE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4090 9621 4101 9633 4117 9629 4118 9590
      4090 9584
TIME...MOT...LOC 0251Z 180DEG 0KT 4099 9612

$$

GRIFFIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:33 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 4:33 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT WED JUN 11 2008

.DISCUSSION...

AFD SHORT DUE TO ANTICIPATED WX. SEVERE WEATHER...FLASH FLOODING THE
MAIN CONCERNS IN THE NEAR TERM. AMPLE MOISTURE/INSTABILITY IN PLACE
THIS AFTERNOON SETTING SITUATION FOR A SEVERE WEATHER OUTBREAK ACROSS
THE CWA THIS EVENING.SURFACE LOW WAS SITUATED OVER ERN SD INTO ERN
NEB WITH ASSOCIATED COLD FRONT CURRENTLY MOVING INTO THE CWA. MESO
ANALYSIS SHOWING NIL CAPPING WITH AXIS OF SBCAPE AOA 3000J/KG THRU
THE CWA...WITH GREATEST O-1KM SHEAR IN WESTERN IA BEHIND SURFACE WARM
FRONT EXTENDING FROM ERN SD INTO MN. LATEST SFC OBS INDICATE BNDRY IS
ALREADY CROSSING NE NEB INTO WRN IA WITH CONVECTION FIRING ALONG THE
LINE. EXCEPT FOR NE NEB...SPC TOR WATCH IS IN EFFECT OVER THE CWA
THRU 10 PM. SUSPECT THAT TORNADIC THREAT NORTH WILL QUICKLY
SHIFT INTO CENTRAL IA BY 00Z. GIVEN BNDRY MOVEMENT...FEEL THEN
THAT TOR THREAT FOR THE CWA WILL MAINLY BE OVER SOUTHERN SECTIONS OF
THE CWA BETWEEN 00Z-03Z IN AREA OF FAVORED MLCAPE/ESRH/MLLCL.
SEVERE THREAT SHOULD DIMINISH THEN IN THE LATE EVENING. AS FOR
FLOODING...A WATCH CONTINUES TO BE IN EFFECT OVER A LARGE PORTION
OF THE CWA THRU EARLY THURSDAY. SATL WINDS/IMAGERY WAS SHOWING A
FRONTOGENETIC BNDRY BTW 775MB-600MB LAYER EXTENDING FROM THE
WESTERN DAKOTAS THRU WESTERN NEB AND INTO NE CO. THIS MAY BE FOCUS
FOR SECOND ROUND OF DEVELOPMENT AFTER MIDNIGHT WHICH MAY CATAPULT
12HR QPF TOTALS BY THURSDAY MORNING AOA 3 INCHES MAINLY SE NEB
AND SW IA.

DURING THE EXTENDED PERIODS...SHORTWAVE TROF PUSHING HEADING INTO THE
GREAT LAKES REGION ON SUNDAY PUSHES A COLD FRONT INTO THE CENTRAL
PLAINS. FAVORED ECM SHOWING POTENTIAL FOR EARLY MORNING CONVECTION
NEAR THE NEB/KS BORDER...THEN MORE STABLE AIRMASS FILTERING IN
THROUGH THE AFTERNOON. UPPER RIDGE BUILDS OVER THE PACIFIC NW ON
MONDAY WITH A SERIES OF IMPULSES RIDING UP AND OVER INTO THE NORTHERN
PLAINS. COOL SURFACE HIGH BUILDING SOUTHWARD INTO THE HEARTLAND
SHOULD TRANSLATE TO DRY CONDITIONS THROUGH WEDNESDAY. DURING THIS
TIME...BEST THUNDER CHANCES APPEAR TO BE WELL WEST OF THE CWA. THE
ECM SUGGESTING SURFACE HIGH WILL ACT AS A BUFFER WITH BEST
INSTABILITY/MOISTURE REMAINING WEST OF THE AREA AS LLVL MOIST ADVECTS
NORTHWARD ALONG THE HIGH PLAINS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THROUGH 12/18Z.

VFR CONDITIONS EXPECTED UNTIL CDFNT MOVES THRU THE AREA AND TSTMS
OVERSPREAD THE AREA. VISIBILITIES MAY BE REDUCED TO 1SM OR LESS IN
+TSRA. WINDS WL TURN TO THE NORTHWEST BEHIND THE FRONT. KOFK AROUND
00Z, KOMA AND KLNK AROUND 03Z. STEADY RAIN IS LIKELY BEHIND THE
FRONT AND PCPN EXPECTED TO CLEAR OUT AFTER 09Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ015-032>034-
     042>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ043-055-056-
     069-079-080-090-091.

&&

DEE/BG
Hazardous weather outlook, Jun 11, 5:29 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT WED JUN 11 2008

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-120300-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WASHINGTON-
529 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

TORNADO WATCH IS IN EFFECT UNTIL 10 PM TONIGHT.

FLASH FLOOD WATCH IS IN EFFECT UNTIL THURSDAY MORNING.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
OUTLOOK AREA TONIGHT. STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS AS WELL AS POSSIBLE TORNADOES. ALSO...THERE IS
A HIGH POTENTIAL FOR HEAVY RAINFALL THROUGH THURSDAY MORNING.

A COLD FRONT MOVING ACROSS THE OUTLOOK AREA WILL WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. AMPLE MOISTURE...
INSTABILITY AND SHEAR WILL INCREASE THE POTENTIAL FOR TORNADIC
THUNDERSTORMS...MAINLY ALONG AND SOUTH OF THE INTERSTATE 80
CORRIDOR. HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT
THIS EVENING IN CENTRAL NEBRASKA AND WEST CENTRAL IOWA. ALSO...HEAVY
RAINFALL WILL MAKE FLASH FLOODING LIKELY TONIGHT OVER A LARGE PORTION
OF THE OUTLOOK AREA.

THIS WILL ONLY EXACERBATE POSSIBLE FLOODING ISSUES ON SEVERAL
RIVERS AND STREAMS...PARTICULARLY OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. THUS A FLASH FLOOD WATCH IS IN EFFECT FOR THE
AREA UNTIL THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND
AGAIN SUNDAY MORNING OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PREPARE FOR ACTIVATION THIS EVENING. ALSO...ANY
FLASH FLOODING REPORTS WOULD BE APPRECIATED.

NEZ011-012-016>018-030-031-120300-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-WAYNE-
529 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY.

DEE

In the hours before

Local storm report, Jun 11, 7:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
755 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          PLATTSMOUTH             41.01N 95.89W
06/11/2008                   CASS               NE   LAW ENFORCEMENT

            TORNADO ON GROUND JUST SOUTH OF HWY 66 NEAR PLATTE RIVER
            STATE PARK. RELAYED BY WFO LBF

&&

CR
Local storm report, Jun 11, 7:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
756 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             LINCOLN                 40.82N 96.69W
06/11/2008  E0.75 INCH       LANCASTER          NE   TRAINED SPOTTER

            AT 66TH AND Y

&&

CR
Local storm report, Jun 11, 7:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLOOD            OMAHA                   41.26N 96.01W
06/11/2008                   DOUGLAS            NE   LAW ENFORCEMENT

            1 FT OF WATER OVER ROAD AT 214TH AND WEST MAPLE

&&

CR
Local storm report, Jun 11, 8:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
804 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FLOOD            OMAHA                   41.26N 96.01W
06/11/2008                   DOUGLAS            NE   TRAINED SPOTTER

            6 TO 8 INCHES AT 168 AND NORTH AMES AVE.

&&

CR
Local storm report, Jun 11, 8:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     NON-TSTM WND GST PAPILLION               41.16N 96.04W
06/11/2008  M67 MPH          SARPY              NE   TRAINED SPOTTER

&&

CR
Local storm report, Jun 11, 8:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
812 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             OMAHA                   41.26N 96.01W
06/11/2008  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            AT 159 AND GILES

&&

CR

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:03 PM CDTSevere Thunderstorm WarningOAXButler, Saline, Saunders, Seward42 min
Jun 11, 7:13 PM CDTTornado WarningOAXCass, Douglas, Sarpy, Saunders62 min
Jun 11, 7:30 PM CDTTornado WarningOAXDouglas, Washington30 min
Jun 11, 7:35 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Seward40 min
Jun 11, 7:36 PM CDTFlash Flood WarningOAXDouglas3 hr
Jun 11, 7:39 PM CDTFlash Flood WarningOAXLancaster3 hr
Jun 11, 7:41 PM CDTTornado WarningOAXCass, Lancaster, Sarpy, Saunders34 min
Jun 11, 8:01 PM CDTTornado WarningOAXCass, Lancaster, Otoe44 min
Jun 11, 8:04 PM CDTTornado WarningOAXGage, Jefferson, Lancaster, Saline41 min
Jun 11, 8:09 PM CDTFlash Flood WarningOAXWashington3 hr
Jun 11, 8:13 PM CDTTornado WarningOAXCass, Douglas, Sarpy62 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward46 min
Jun 11, 8:39 PM CDTTornado WarningOAXGage, Jefferson51 min
Jun 11, 8:43 PM CDTTornado WarningOAXGage, Jefferson, Johnson, Lancaster, Otoe, Saline47 min
Jun 11, 8:46 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe3 hr
Jun 11, 8:53 PM CDTFlash Flood WarningOAXSarpy3 hr
Jun 11, 9:06 PM CDTTornado WarningOAXOtoe39 min
Jun 11, 9:07 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy38 min
Jun 11, 9:10 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward25 min
Jun 11, 9:14 PM CDTTornado WarningOAXCass, Otoe61 min
Jun 11, 9:25 PM CDTFlash Flood WarningOAXGage, Jefferson, Johnson, Lancaster, Otoe, Saline3 hr
Jun 11, 10:08 PM CDTTornado WarningOAXJohnson, Nemaha, Otoe, Pawnee52 min
Jun 11, 10:13 PM CDTFlash Flood WarningOAXCass, Otoe3 hr
Jun 11, 10:33 PM CDTRiver Flood WarningOAXDouglas99 min
Jun 11, 10:55 PM CDTTornado WarningOAXNemaha20 min
Jun 11, 11:15 PM CDTFlash Flood WarningOAXCass, Sarpy3 hr
Jun 11, 11:29 PM CDTFlash Flood WarningOAXDouglas, Sarpy4 hr
Jun 11, 11:48 PM CDTAreal Flood WarningOAXCass, Lancaster, Otoe, Saunders7 hr
Jun 12, 1:11 AM CDTRiver Flood WarningOAXCass9 hr
Jun 12, 1:45 AM CDTAreal Flood WarningOAXCass, Otoe69 hr
Jun 12, 1:58 AM CDTRiver Flood WarningOAXCass9 hr
Jun 12, 1:58 AM CDTRiver Flood WarningOAXSaunders31 hr
Jun 12, 2:10 AM CDTAreal Flood WarningOAXCass, Sarpy8 hr
Jun 12, 2:24 AM CDTRiver Flood WarningOAXSarpy18 hr
Jun 12, 6:53 AM CDTAreal Flood WarningOAXCass, Saunders8 hr
Jun 12, 9:19 AM CDTRiver Flood WarningOAXRichardson102 min
Jun 12, 9:21 AM CDTRiver Flood WarningOAXNemaha102 min
Jun 12, 3:01 PM CDTAreal Flood WarningOAXSaunders12 hr

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.